Alert archive / Michigan / Winter Storm Watches in 2007
Winter Storm Watch 3, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm watch at Feb 1, 2007, 4:21 AM EST for 6 counties in Michigan. It took effect at Feb 2, 2007, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 1, 2007, 4:21 AM EST (09:21 UTC)
- In effect from
- Feb 2, 2007, 7:00 AM EST
- Expired
- Feb 2, 2007, 4:04 AM EST
- In force
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Benzie County, MI, Cheboygan County, MI, Emmet County, MI, Leelanau County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 64 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm watch went out at Feb 1, 3:57 AM EST, 24 minutes earlier.
Area forecast discussion, Feb 1, 3:57 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
357 AM EST THU FEB 1 2007
.DISCUSSION...LOTS OF WEATHER COMING FAST AND FURIOUS OVER THE NEXT
FEW DAYS. FIRST UP...A WEAKENING SHORTWAVE MOVING THRU NOW...AND AN
ASSOCIATED SURFACE LOW OVER EASTERN SUPERIOR...WAS CURRENTLY
PRODUCING A SW FLOW LAKE ENHANCED EVENT. 2ND...SYNOPTIC FORCING
DEPARTS EARLY ON TODAY...BUT WSW/SW FLOW WILL NOT BE ALTERED...WITH
SUFFICIENT INSTABILITY FOR AT LEAST SOME LAKE EFFECT SNOW (LES) INTO
TONIGHT AND EARLY FRIDAY. 3RD...SHORTWAVE ROTATING AROUND POLAR
VORTEX WILL TAKE ON A NEGATIVE TILT AS IT SWINGS THRU MI FRIDAY.
THIS WILL PRODUCE ANOTHER SW FLOW LAKE ENHANCED EVENT ON FRIDAY...
TRANSITIONING TO WESTERLY LES AS ARCTIC FRONT GOES THRU (4TH). AND
5TH...THE VERY COLD AIR AND ASSOCIATED WIND CHILL/LES CONCERNS
SATURDAY ONWARD.
SNOW AND TEMPS ARE THE MAIN CONCERNS THRU THE FORECAST.
MODELS...GFS CONTINUES TO BE VERY CONSISTENT AND HAS MORE SUPPORT
FROM THE REST OF THE MODEL SUITE...FEATURING A FASTER AND MORE
AMPLIFIED WAVE ON FRIDAY...AND A QUICKER ARRIVAL OF THE COLD AIR.
IT REMAINS STRONGLY FAVORED.
TODAY...BACK EDGE OF THE SYNOPTIC PRECIP IS ALREADY EDGING INTO THE
SW ZONES. HOWEVER...EVEN WITH SYNOPTIC FORCING ENDING...A DOMINANT
BAND HAS DEVELOPED...AND PERSISTED FOR A FEW HOURS FROM NORTHPORT TO
CVX TO PETOSKEY AND WESTERN CHEBOYGAN. ALREADY HAVE A REPORT OF 4-6
INCHES JUST SOUTH OF CVX. EVEN WITH THE BETTER SYNOPTIC SUPPORT
GRAZING US TO THE SOUTH...AM SURPRISED NOT TO SEE MORE SNOW INTO
SOUTHERN PORTIONS OF EASTERN UPPER MI. INCREASING ICE COVER AT THE
NORTHERN TIP OF THE LAKE MAY BE A PLAYER HERE.
THE WORST SHOULD SOON BE DONE. THERE IS A SECONDARY AREA OF LIGHT
SNOW IS SOUTHERN WI...MORE SHOWERY-LOOKING SNOW IN AREAS OF SHARP
1000-850MB CONVERGENCE JUST AHEAD OF A COLD FRONT. HOWEVER...THIS
BOUNDARY WILL WEAKEN CONSIDERABLY AS IT CROSSES THE FORECAST AREA
TODAY...AND DO EXPECT TOO MUCH OF A FLARE-UP WHEN IT REACHES CENTRAL
LAKE MI. BY THEN...WE ARE SEEING SUBSIDENCE ALOFT IN THE WAKE OF THE
EARLY MORNING SHORTWAVE. HOWEVER...DELTA T/S REMAIN IN THE UPPER
TEENS TO NEAR 20...WITH OK MID-LEVEL MOISTURE (850-700MB RH AROUND
60 PERCENT...A LITTLE MORE MOIST IN THE AM AND DRIER IN THE PM). THE
WSW TO BORDERLINE W FETCH REMAINS LARGELY UNALTERED. SO WE WILL SEE
CONTINUED LES IN THE LAKE MI COASTAL COUNTIES OF NW LOWER MI. WITH A
BIT LESS SOUTHERLY COMPONENT TO THE FLOW...EASTERN UPPER WILL BE
LESS IN THE MIX...ESPECIALLY GIVEN INCREASING ICE COVER FROM BEAVER
ISLAND NORTH. WILL REDUCE POPS/SNOW A BIT THERE...EXCEPT IN THE
IMMEDIATE STRAITS AREA AND EAST OF CEDARVILLE.
GIVEN ONGOING DOMINANT BAND AND ONE HIGH-END ADVISORY REPORT...TIME
TO CHANGE SOME HEADLINES. GOOD NEWS...WILL CANCEL MACKINAC CO
ADVISORY. BAD NEWS...WILL UPGRADE LEELANAU/CVX/EMMET/CHEBOYGAN TO
WARNINGS...WHICH WILL RIDE THRU THE DAY. OTHER ADVISORIES LEFT
UNTOUCHED. LOCAL 4-6 ADDITIONAL IN THE WARNING COUNTIES...1-2 IN THE
ADVISORIES...MAINLY IN THE AM HOURS.
MAX TEMPS WILL BE MAINLY LOW TO MID 20S (AND ENJOY THAT WHILE IT
LASTS).
TONIGHT...SURFACE LOW THAT GETS LEFT BEHIND OVER CENTRAL/EASTERN
SUPERIOR OR EASTERN UPPER MI WILL STAY THERE...AND START TO DEEPEN
VERY LATE AS IT FEELS THE NEXT UPSTREAM WAVE. HOWEVER...THE
ASSOCIATED MOISTURE FIELD WILL REMAIN LARGELY UPSTREAM...PERHAPS
MAKING IT TO WESTERN CHIP/MACK COUNTIES BY DAYBREAK. SO DO NOT
EXPECT SIGNIFICANT SYNOPTIC SUPPORT TO ONGOING SW FLOW LES. THERMAL
FIELDS ARE ALSO QUITE STABLE...WITH 850MB TEMPS AROUND -16C AND THUS
DELTA T/S PUSHING 20 OVER OPEN WATER. THE MAIN COMPLICATING FACTOR
IS THE WEAKENING PRESSURE GRADIENT...WHICH WOULD ALLOW LAND BREEZES
AND OTHER SMALL-SCALE FEATURES TO TAKE OVER. BY OVERNIGHT...WOULD
EXPECT BANDS TO MORPH INTO A MID-LAKE CONVERGENCE BAND AND/OR A
VORTICE OR TWO (OR MORE)...WITH LESS CHANCE OF SNOW SHOWERS GETTING
INLAND. WILL REDUCE SNOW SHOWERS COVERAGE A BIT OVERNIGHT...KEEPING
LIKELY/NUMEROUS WORDING ONLY VERY CLOSE TO THE COAST (WHERE 1-2
INCHES ARE POSSIBLE THRU THE NIGHT...LESS INLAND). OTHERWISE...
PLACES SOUTH OF GLR AND AWAY FROM LAKE MI MAY SEE SOME BREAKS IN THE
CLOUD COVER...ALLOWING TEMPS TO GET RATHER CHILLY. AM NOT WILLING TO
GO AS COLD AS GFS GUIDANCE TEMPS...BUT WILL ALLOW FOR SOME SINGLE
DIGIT READINGS IN THE COLDER INLAND LOCALES.
FRIDAY...WE WILL START THE MORNING IN THE SAME RELATIVELY QUIET
PATTERN...WITH MESOSCALE FEATURES DOMINATING AND MOST SNOW SHOWERS
REMAINING OVER THE LAKE IN VERY WEAK WSW FLOW. BUT THAT WILL CHANGE
VERY QUICKLY. FORCING FOR ASCENT REALLY TAKES OFF OVER LAKE MI AND
ENVIRONS BY MIDDAY AS THE SHORTWAVE TAKES ON A NEGATIVE TILT. NO
CHANGES TO THE LOW LEVEL THERMAL SETUP DURING THE DAY...BUT TEMPS
ALOFT CRATER (ESPECIALLY IN THE AFTERNOON)...ALLOWING INVERSION
HEIGHTS TO SOAR FROM 4K FT EARLY TO 10K FT LATE. SO...AFTER A FAIRLY
QUIET START...EXPECT WSW FLOW LAKE ENHANCEMENT TO BE REALLY CRANKING
BY MIDDAY. AGAIN...THIS PART OF THE EVENT WILL BE FAIRLY QUICK...AS
THE PASSING ARCTIC FRONT AND DEEPENING SURFACE LOW OVER NORTHERN
HURON WILL VEER WINDS TO THE NW DURING THE PM. STILL...THE FRIDAY
EVENT IS DISTINGUISHED FROM THE CURRENT ONE BY HAVING MUCH MORE
FORCING AVAILABLE.
THUS...WILL ISSUE A WINTER STORM WATCH FOR FRIDAY...COVERING THE
EXACT SAME COUNTIES NOW UNDER AN ADVISORY. GAVE SOME THOUGHT TO
LEAVING MACKINAC OUT...GIVEN CONCERNS WITH UPSTREAM ICE COVER AND
LACK OF SNOW IN THE CURRENT EVENT. BUT THERE/S ALSO THE POSSIBILITY
OF THAT JUST INDICATING THE DYNAMICS WERE FURTHER SOUTH TODAY...AS
THE MODELS SUGGESTED. SO WILL PLAY IT SAFE AND INCLUDE EASTERN
MACKINAC. WILL KEEP THE SNOW RANGE BROAD...5-9 INCHES IN THE WATCH
COUNTIES...QUICKLY DIMINISHING TO THE EAST.
FRIDAY NIGHT/SATURDAY...UNFORTUNATELY...ONLY TIME FOR A CURSORY LOOK
AT THE REST OF FORECAST. NOT TO WORRY THOUGH...IT STILL LOOKS BAD.
LOW LEVEL FLOW WILL RETAIN SHARP CYCLONIC CURVATURE AS THE LAKE
AGGREGATE TROF REMAINS AND INTERACTS WITH THE MAIN AXIS OF THE UPPER
TROF. THUS IT GETS VERY DIFFICULT TO ISOLATE A FLOW DIRECTION...AND
FETCHES COULD CHANGE DRASTICALLY AS THE TROF WOBBLES AND DRIFTS. AT
THIS POINT...EASTERN SUPERIOR AND EASTERN UPPER LOOK TO REMAIN
MAINLY NORTH OF THE TROF...WITH NORTHERLY WINDS OFFERING LIMITED
SUPPORT FROM SUPERIOR. BETTER SNOW CONDITIONS WILL BE IN NW
LOWER...WITH MAINLY WESTERLY FLOW ON THE SOUTH SIDE OF THE TROF.
WITH WNW FLOW ADVERTISED FOR THE BULK OF FRIDAY NIGHT INTO NORTHERN
LOWER MI FROM BOTH THE GFS AND NAM...WILL TRY TO BANK ON THAT MUCH.
THERE IS STILL A WINDOW FOR DECENT LAKE EFFECT WITH THIS FETCH
FRIDAY NIGHT...BEFORE TEMPS GET TOO COLD FOR SNOWFLAKE GROWTH.
THUS...OUT OF THE ORIGINAL FRIDAY WATCH...WILL BREAK OUT CVX/ANTRIM/
LEELANAU...AND RUN THE WATCH FOR THEM THRU FRIDAY NIGHT.
OTHERWISE...WILL ADVERTISE A LOT OF SNOW SHOWERS. THERE IS A
TROWAL-LIKE FEATURE IN THE GFS FOR SATURDAY...WHICH WOULD OFFER MORE
FAVORABLE THERMAL FIELDS FOR SNOW. JUST DON/T HAVE TIME TO ANALYZE
IT PROPERLY THIS MORNING. OH...AND OF COURSE IT WILL BE COLD...WITH
EARLY DAY HIGHS 10-15 AND FALLING TEMPS IN THE PM.
REST OF THE FORECAST...COLD. DEEP MEAN UPPER TROF WILL KEEP US IN
ARCTIC AIR THRU TUESDAY. NO MAJOR CHANGES MADE. STILL LOOKS LIKE
TEMPS MODERATE LATE NEXT WEEK.
ZOLTOWSKI
&&
.APX WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WARNING...TODAY...MIZ016-017-019-020
SNOW ADVISORY...THIS MORNING...MIZ021-025-031
WINTER STORM WATCH...FRIDAY...MIZ015>017-025-031
WINTER STORM WATCH...FRIDAY AND FRIDAY NIGHT...MIZ019>021.
&&Hazardous weather outlook, Jan 31, 10:15 PM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1015 PM EST WED JAN 31 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-011100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1015 PM EST WED JAN 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING SNOW IS EXPECTED NEAR THE SHORELINE OF LAKE MICHIGAN AND WITHIN THE STRAITS AREA. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY ACCUMULATING SNOW WILL CONTINUE INTO THURSDAY NEAR THE SHORELINE OF LAKE MICHIGAN AND WITHIN THE STRAITS AREA. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. ACCUMULATING SNOW WILL OCCUR IN NORTHWEST LOWER AND EASTERN UPPER MICHIGAN ON FRIDAY...TURNING TO LAKE EFFECT SNOW IN THE SNOWBELT REGIONS FOR FRIDAY NIGHT THROUGH SUNDAY. WELL BELOW NORMAL TEMPERATURES ARE EXPECTED TO START THIS WEEKEND AND EXTEND INTO THE MIDDLE PART OF NEXT WEEK. WIND CHILLS COULD REACH DANGEROUS LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ON SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. AJS
In the hours before
Local storm report, Feb 1, 1:19 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
119 AM EST THU FEB 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW LAKE ANN 44.73N 85.84W
02/01/2007 M2.5 INCH BENZIE MI TRAINED SPOTTER
3 HR TOTAL THRU 1 AM. SNOWDEPTH 14 IN.
&&
SROZANSKLocal storm report, Feb 1, 3:42 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
342 AM EST THU FEB 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM SNOW CHARLEVOIX 45.32N 85.26W
02/01/2007 M3.0 INCH CHARLEVOIX MI PUBLIC
12 HR TOTAL THRU 330 AM.
0330 AM SNOW PETOSKEY 45.38N 84.96W
02/01/2007 M3.0 INCH EMMET MI COUNTY OFFICIAL
12 HR TOTAL THRU 330 AM.
0330 AM SNOW 5 E CHARLEVOIX 45.32N 85.16W
02/01/2007 E5.0 INCH CHARLEVOIX MI PUBLIC
12 HR TOTAL THRU 330 AM.
&&
SROZANSKThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 4:21 AM EST | Lake Effect Snow Warning | APX | Antrim, Benzie, Cheboygan, Emmet, Grand Traverse, Leelanau and 2 more | 35 hr |
| Feb 1, 12:52 PM EST | Snow Advisory | APX | Antrim, Benzie, Manistee | 3 hr |
Nearby
Winter Storm Watches in Michigan, 2007Every winter storm watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.